Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 539, NWS Norman, OK

June 26, 2017Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 26, 2017, 10:05 PM CDT for Kay County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 10:05 PM CDT (03:05 UTC)
Expired
Jun 26, 2017, 10:45 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kay County, OK

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:25 PM CDTTSTM WND DMGNewkirk, OKTREE DOWN. TIME ESTIMATED BY RADAR AND NEARBY SURFACE MESONET OBSERVATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS54 KOUN 270305
SVROUN
OKC071-270345-
/O.NEW.KOUN.SV.W.0539.170627T0305Z-170627T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1005 PM CDT MON JUN 26 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kay County in northern Oklahoma...

* Until 1045 PM CDT

* At 1005 PM CDT, a severe thunderstorm was located near Arkansas
  City, moving south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ponca City, Newkirk, Kaw City, Kildare, Chilocco and Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9703 3669 9706 3700 9709
      3700 9683
TIME...MOT...LOC 0305Z 353DEG 28KT 3710 9700 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
1 follow-up statement
701 
WWUS54 KOUN 270335
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1035 PM CDT MON JUN 26 2017

OKC071-270345-
/O.CON.KOUN.SV.W.0539.000000T0000Z-170627T0345Z/
Kay OK-
1035 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN KAY COUNTY...

At 1035 PM CDT, a severe thunderstorm was located 4 miles southeast
of Newkirk, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ponca City, Newkirk, Kaw City, Kildare and Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9703 3669 9706 3692 9708
      3693 9684
TIME...MOT...LOC 0335Z 352DEG 28KT 3685 9698 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:29 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 26, 9:29 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
929 PM CDT Mon Jun 26 2017

.UPDATE...
Increased the chance of showers/storms across far northeast
portions of north central Oklahoma.

&&

.DISCUSSION...
Scattered thunderstorms continue across southeast/south central
Kansas this evening. These thunderstorms may clip far northeast
portions of north central Oklahoma--including parts of Kay, Noble
and perhaps Payne counties later this evening/tonight. Therefore,
opted to increase the chance of showers/storms--especially across
northeast Kay County--for this evening/tonight.

One mitigating factor is environmental conditions downstream are
not favorable downstream as elevated instability is limited.
Therefore, would expect severe weather risk to be minimal.

There is lower confidence for thunderstorms elsewhere; however,
weak ascent within the embedded northwest flow and any remnant
outflow boundaries may result in a few isolated showers/storms
across parts of north central/northwest Oklahoma later tonight.

Mahale

&&

.PREV DISCUSSION... /issued 543 PM CDT Mon Jun 26 2017/

AVIATION...27/00Z TAF ISSUANCE...
VFR conditions are expected to prevail through the period.
Scattered to broken mid-level ceilings will persist through the
evening hours, dissipating overnight. Winds will generally be out
of the south and southeast, light, with calm to variable
conditions also possible. Winds will increase late Tuesday morning
through the afternoon, remaining out the south. At the same time,
scattered to broken cumulus is expected to develop, similar to
today.

Kurtz

PREV DISCUSSION... /issued 326 PM CDT Mon Jun 26 2017/

DISCUSSION...
Moderate instability covers much of the western half of Oklahoma
and western north Texas. Without low-level convergence and without
significant vertical wind shear, if any storms form, they will not
be able to organize. The HRRRX shows isolated storms through the
evening over this area, and satellite imagery shows a large field
of cumulus clouds. However, the latest of the satellite images
does not show any significant cumulus growth, so it seems that low
or very low PoPs are justified for this evening.

As the surface high moves away, the pressure gradient tightens
tomorrow, which will strengthen the southerly low-level flow.
This, in turn, will help nudge temperatures upward over the next
several days...along with dewpoint temperatures.

Strong capping should prevent any significant precipitation until
a cold front moves into northern Oklahoma on Friday. Much higher
chances for rain will arrive with this front, and will continue
through the weekend. Since the front will not move much during
the weekend, it is possible that some locations may receive quite
substantial rainfall amounts.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  68  89  71 /  10  10  10   0
Hobart OK         86  68  91  72 /  20  10  10   0
Wichita Falls TX  85  69  90  70 /  30  10  10   0
Gage OK           88  65  90  71 /  20  20  10  10
Ponca City OK     87  64  88  72 /  10  40  10  10
Durant OK         86  68  90  70 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

10/04
Hazardous weather outlook, Jun 26, 8:00 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
800 PM CDT Mon Jun 26 2017

OKZ004>048-050>052-TXZ083>090-280100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
800 PM CDT Mon Jun 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated thunderstorms are possible in northern Oklahoma after 10
PM tonight. A few strong thunderstorms may have gusty winds,
small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A few thunderstorms are possible in far northern Oklahoma
Tuesday night.

A cold front will bring higher chances for thunderstorms Thursday
night through Sunday. Strong gusty winds and heavy rain will be
possible with the stronger storms, especially across the northern
half of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/VM

In the hours before

Special weather statement, Jun 26, 10:01 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1001 PM CDT MON JUN 26 2017

OKZ008-270330-
Kay OK-
1001 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kay County Until 1030 PM CDT...

AT 959 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Wellington to near Chilocco to 5 miles east of
Hardy, moving south at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Ponca City, Blackwell, Newkirk, Kaw City, Braman, Kildare, Chilocco,
Kaw Lake, Hardy, Blackwell Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9703 3685 9746 3700 9746
      3700 9675
TIME...MOT...LOC 0259Z 354DEG 40KT 3721 9735 3702 9709 3699 9671

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:01 PM CDTSpecial Weather StatementOUNKay29 min
Jun 26, 10:46 PM CDTSpecial Weather StatementOUNKay29 min
Jun 27, 12:40 AM CDTSpecial Weather StatementOUNGarfield20 min
Jun 27, 1:14 AM CDTSpecial Weather StatementOUNGarfield31 min
Jun 27, 1:15 AM CDTSpecial Weather StatementOUNAlfalfa30 min
Jun 27, 1:19 AM CDTSevere Thunderstorm WarningOUNGarfield, Major26 min
Jun 27, 1:48 AM CDTSpecial Weather StatementOUNMajor27 min
Jun 27, 2:17 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant43 min
Jun 27, 2:59 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major46 min
Jun 27, 5:41 AM CDTSpecial Weather StatementOUNCuster19 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.